Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 162, NWS Cheyenne, WY

August 11, 2016Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 11, 2016, 6:54 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2016, 6:54 PM MDT (00:54 UTC)
Expired
Aug 11, 2016, 7:14 PM MDT
In force
20 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Box Butte County, NE, Dawes County, NE

The radar

The Cheyenne radar (KCYS), 189 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS55 KCYS 120054
SVRCYS
NEC013-045-120130-
/O.NEW.KCYS.SV.W.0162.160812T0054Z-160812T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
654 PM MDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA... 
  NORTHWESTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 730 PM MDT

* AT 653 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHEAST OF FLAHERTYS CORNER...OR 31 MILES SOUTHWEST OF
  CHADRON...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HEMINGFORD...BOX BUTTE CAMPGROUND...BOX BUTTE DAM AND MARSLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4238 10344 4251 10343 4248 10291 4219 10301
TIME...MOT...LOC 0053Z 287DEG 36KT 4245 10335 

HAIL...1.25IN
WIND...60MPH
 
$$

HAHN
1 follow-up statement
949 
WWUS55 KCYS 120114
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
714 PM MDT THU AUG 11 2016

NEC013-045-120124-
/O.CAN.KCYS.SV.W.0162.000000T0000Z-160812T0130Z/
DAWES NE-BOX BUTTE NE-
714 PM MDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DAWES AND
NORTHWESTERN BOX BUTTE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4238 10344 4251 10343 4248 10291 4219 10301
TIME...MOT...LOC 0112Z 287DEG 36KT 4239 10308 

$$

HAHN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:58 PM MDT, 56 minutes earlier.

Area forecast discussion, Aug 11, 5:58 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
558 PM MDT THU AUG 11 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 320 PM MDT Thu Aug 11 2016

KCYS radar loop shows scattered showers and isolated thunder
developing west of a line from Cheyenne to Lusk this afternoon.
Frontal boundary from this morning has moved very little...and has
likely drifted a bit further east early this afternoon. Current
forecast looks ok at this time...although convection has been a
little slow to develop. There is a pretty large area of showers
and embedded thunder across Carbon county at this hour...and
believe this area will continue to move east and northeast...and
likely become more organized as models continue to show a
disturbance aloft moving across the forecast area through this
evening. Continued to keep POP between 50 to 60 percent along and
east of I25 for numerous showers and scattered thunderstorms. A
few strong to marginally severe thunderstorms are expected...with
some hail and strong winds possible. Showers will gradually end
from west to east tonight...but will likely linger through
midnight across the plains with jet energy remaining over the
area. Not seeing much of a potential for fog late tonight across
the plains as winds shift back into the northwest after midnight.

For Friday...Models continue to show the main upper level trough
moving eastward...but now do not show it stalling over Wyoming and
continue progression eastward into the central Great Plains for
the afternoon. This is a major change from yesterday...so lowered
POP a bit since there is too much uncertainty for convection
Friday afternoon. The most favorable locations will be along and
just east of the Laramie Range where a weak convergence boundary
will set up during the day. Temperatures will struggle to reach
the mid 70's by the afternoon across southeast Wyoming...with
highs around 80 across western Nebraska. Patchy fog is possible
Friday night as winds become light and variable across the lower
valleys.

Not much change for Saturday...as northwest flow will continue.
There is a slightly higher potential for showers and thunderstorms
as models show a weak shortwave aloft moving across the area.
Increased POP between 25 to 35 percent along and east of the
Laramie Range. Highs may be a few degrees warmer compared to
Friday...but will remain in the mid 70's to low 80's.

.LONG TERM...(Sunday through Thursday)
Issued at 220 PM MDT Thu Aug 11 2016

The models are in general agreement with the upper level ridge
keeping its grip over the forecast area during the majority of the
forecast period. This will result in warm temperatures with very
limited precipitation chances. The ridge is expected to weaken a
bit on Tuesday which may result in some isolated showers and
thunderstorms. Otherwise, the next weather maker is expected to
move into Alberta and Manitoba during the middle of the week. This
feature may allow for more gusty winds to develop over Wyoming
Wednesday and Thursday depending how much that upper level trof
strengthens. At this point, the models are suggesting a
significant cool down on Friday which may last through Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 551 PM MDT Thu Aug 11 2016

Isolated to scattered showers and thunderstorms will impact areas
to the east of the Laramie Range through around 03Z. Brief heavy
rain and gusty winds will be possible with the stronger tstms.
Winds will mostly be below 15 kts, except in the vicinity of
storms.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Thu Aug 11 2016

Minimal fire weather concerns through this weekend as cooler
temperatures...higher humidities...and a daily chance for wetting
rainfall is anticipated through Saturday. Winds will be light
through the weekend with daytime humidities between 25 to 40
percent across most of the area. Relative humidities will trend
lower by early next week as temperatures moderate a bit.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...REC
AVIATION...ZF
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 11, 3:58 AM MDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
358 AM MDT THU AUG 11 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-116>119-
121030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
358 AM MDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE AREA THIS AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG
ENOUGH TO PRODUCE SOME SMALL HAIL AND GUSTY WINDS...MAINLY OVER
THE PLAINS EAST OF THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY FRIDAY AND SATURDAY.  SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ104-109>115-121030-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-
358 AM MDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. NO
SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 11, 5:05 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT THU AUG 11 2016

WYZ101-112345-
CONVERSE COUNTY LOWER ELEVATIONS WY-
505 PM MDT THU AUG 11 2016

...SPECIAL WEATHER STATEMENT...

AT 504 PM MDT...EMERGENCY MANAGEMENT REPORTED A STRONG THUNDERSTORM 8
MILES NORTHEAST OF EDNESS K WILKINS STATE PARK...OR 16 MILES EAST OF
CASPER...MOVING EAST AT 30 MPH.

HAIL UP TO HALF INCH AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENROCK...ROLLING HILLS...ROLLING HILLS ESTATES AND DEER CREEK.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 155 AND
174.

LAT...LON 4284 10606 4299 10607 4321 10540 4278 10529
TIME...MOT...LOC 2304Z 260DEG 26KT 4290 10603

HAHN
Special weather statement, Aug 11, 5:08 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
508 PM MDT THU AUG 11 2016

WYZ101-102-107-108-120000-
NIOBRARA COUNTY WY-GOSHEN COUNTY WY-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-
508 PM MDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN...
SOUTHEASTERN CONVERSE...SOUTHWESTERN NIOBRARA AND NORTHEASTERN PLATTE
COUNTIES UNTIL 600 PM MDT...

AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF TWO MOON CAMPGROUND...OR 22 MILES SOUTHWEST OF
LUSK...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAWHIDE BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4250 10493 4268 10492 4270 10438 4247 10440
TIME...MOT...LOC 2308Z 272DEG 26KT 4259 10483

FINCH
Local storm report, Aug 11, 5:17 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             10 E HEMINGFORD         42.32N 102.88W
08/11/2016  M1.75 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

KC
Special weather statement, Aug 11, 5:45 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT THU AUG 11 2016

NEZ054-055-120015-
CHEYENNE NE-KIMBALL NE-
545 PM MDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE AND
NORTHEASTERN KIMBALL COUNTIES UNTIL 615 PM MDT...

AT 544 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
NEAR DIX...OR 3 MILES EAST OF KIMBALL...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIX.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 23 AND
38.

LAT...LON 4118 10363 4130 10364 4135 10334 4114 10333
TIME...MOT...LOC 2344Z 267DEG 22KT 4124 10357

HAHN
Special weather statement, Aug 11, 6:20 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MDT THU AUG 11 2016

WYZ101-102-120045-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
620 PM MDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE AND
SOUTHWESTERN NIOBRARA COUNTIES UNTIL 645 PM MDT...

AT 620 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF MANNING RANCH...OR 19 MILES NORTHEAST OF
DOUGLAS...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANNING RANCH AND LANCE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4287 10522 4304 10519 4313 10462 4279 10461
TIME...MOT...LOC 0020Z 268DEG 32KT 4294 10510

HAHN
Special weather statement, Aug 11, 6:23 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
623 PM MDT THU AUG 11 2016

NEZ002-003-095-096-120100-
SOUTH SIOUX NE-NORTH SIOUX NE-DAWES NE-BOX BUTTE NE-
623 PM MDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX...SOUTHWESTERN
DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 700 PM MDT...

AT 623 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF AGATE BED NATIONAL MONUMENT...OR 37 MILES SOUTHEAST OF
LUSK...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AGATE BED NATIONAL MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4243 10394 4262 10388 4264 10334 4233 10335
TIME...MOT...LOC 0023Z 270DEG 40KT 4253 10378

HAHN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:23 PM MDTSpecial Weather StatementCYSSioux37 min
Aug 11, 7:22 PM MDTSpecial Weather StatementCYSScotts Bluff38 min
Aug 11, 7:41 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.